Sertraline induced hyponatremia

  • H Dhananjay Bhat Senior Resident, Kasturba Medical College, Udupi District, Manipal-576104
  • Harish Thanusubramanian Postgraduate, Kasturba Medical College, Udupi District, Manipal-576104
  • Balaji O Postgraduate, Kasturba Medical College, Udupi District, Manipal-576104

Abstract

A 53 year old female patient with a history of carcinoma of the breast in remission and dilated cardiomyopathy on treatment was newly diagnosed with depression. She was started on Sertraline 50mg once a day. 2 days later she developed severe hyponatremia (serum sodium 114mEq/l). Her condition further deteriorated and on the 6th day her medication was stopped and replaced with mirtazapine. Osmolality studies she was diagnosed with SIADH (Syndrome of Inappropriate Antidiuretic Hormone secretion). She was treated with IV sodium chloride for her hyponatremia. At discharge serum sodium levels improved (127mEq/l)  and subsequent follow up 4 weeks later showed normal sodium values (138mEq/L)

Keywords: Sodium chloride, Syndrome of inappropriate antidiuretic hormone, Serum sodium, Serum osmolarity.

Author Biographies

H Dhananjay Bhat, Senior Resident, Kasturba Medical College, Udupi District, Manipal-576104
Senior Resident, Kasturba Medical College, Udupi District, Manipal-576104
Harish Thanusubramanian, Postgraduate, Kasturba Medical College, Udupi District, Manipal-576104
Postgraduate, Kasturba Medical College, Udupi District, Manipal-576104
Balaji O, Postgraduate, Kasturba Medical College, Udupi District, Manipal-576104
Postgraduate, Kasturba Medical College, Udupi District, Manipal-576104

References

1. Adrogué HJ, Madias NE. Hyponatremia. N Engl J Med 2000;342(21):1581-9.
2. Belton K, Thomas SH. Drug-induced syndrome of inappropriate antidiuretic hormone secretion. Postgrad Med J 1999;75(886):509-10.
3. Kirby D, Ames D. Hyponatraemia and selective serotonin re-uptake inhibitors in elderly patients. Int J Geriatr Psychiatry 2001;16(5):484-93.
4. Chan TY. Drug-induced syndrome of inappropriate antidiuretic hormone secretion. Causes, diagnosis and management. Drugs Aging 1997;11(1):27-44.
5. Liu BA, Mittman N, Knowes SR, Shear NH. Hyponatremia and the syndrome of inappropriate secretion of antidiuretic hormone associated with the use of selective serotonin reuptake inhibitors: A review of spontaneous reports. Can Med Assoc J 1996;155(5):519-27.
6. Kessler J, Samuels SC. Sertraline and hyponatremia. N Engl J Med 1996(7);335:524.
7. Agrawal NK, Rastogi A, Goyal R, Singh SK. Sertraline-induced hyponatremia in the elderly. CJEM 2007;9(6):415.
8. Shubrata KS, Narayanaswamy JC, Viswanath B, Rudhran V, Chandrasekhar CR, Math SB. Sertraline-induced hyponatremia and seizures in old age. J Neuropsychiatry Clin Neurosci 2012;24(1):E47.
9. Anonymous. Antidepressant-induced hyponatraemia. Curr Probl Pharmacovigilance 1994;20:5-6.
10. Giorlando F, Teister J, Dodd S, Udina M, Berk M. Hyponatraemia: An audit of aged psychiatry patients taking SSRIs and SNRIs. Curr Drug Saf 2013;8(3):175-80.
11. Viramontes TS, Truong H, Linnebur SA. Antidepressant-induced hyponatremia in older adults. Consult Pharm 2016;31(3):139-50.
Statistics
460 Views | 839 Downloads
Citatons
How to Cite
Bhat, H. D., H. Thanusubramanian, and B. O. “Sertraline Induced Hyponatremia”. Asian Journal of Pharmaceutical and Clinical Research, Vol. 10, no. 4, Apr. 2017, pp. 1-2, doi:10.22159/ajpcr.2017.v10i4.14334.
Section
Case Study(s)